Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 66, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 27, 1997, 7:54 PM EDT for Berkeley County, South Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 1997, 7:54 PM EDT (23:54 UTC)
- Expired
- Jun 27, 1997, 9:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 8:00 PM EDT | Thunderstorm Wind 50 | Hanahan, SC | power lines downed |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
376 WUUS1 KCHS 272355 RRA SVRCHS SCC015-280100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 754 PM EDT FRI JUN 27 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...BERKELEY COUNTY SEVERE THUNDERSTORMS WERE IN PROGRESS ACROSS PORTIONS OF THE CHARLESTON AREA...AND WILL AFFECT SOUTHERN BERKELEY COUNTY ESPECIALLY NEAR HANAHAN...CAINHOY...WANDO AND POSSIBLY ALSO GOOSE CREEK THROUGH 9 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:53 PM EDT, 6 hours 1 minute earlier.
Area forecast discussion, Jun 27, 1:53 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
150 PM EDT FRI JUN 27 1997
NEW MODEL RUN MORE LINE THIS TIME...AND IT DOESNT LOOK GOOD FOR SRN SC
AND SE GA OVER THE WEEKEND. CD FNT OVER UPSTATE WL SAG S TNGT AND LIKELY
STALL OUT SOMEWHERE BETWEEN NBC AND SSI. FNT WL BE STNRY SAT...THEN
BEGIN TO MV N SUN AS NEXT S/W MOVES INTO OH VLY. SCT TSRA BEGINNING TO
FORM OVER NE SC AND SE GA. THINK SVR THREAT THRU TNGT IS MINIMAL WITH
WEAK UPR DYNAMICS AND WEAK SHEAR...BUT CUD BE SUM FLOODING PTNTL WITH
SLOW MOVEMENT AND HI PWAT'S. MODELS CARRY WEAK UVV ACROSS AREA THRU 12Z
SUN. IN ANY EVENT...WL NEED TO CARRY HIER THAN NORMAL POPS THRU SUN
(50-60). ERLY FLOW WL TEND TO STABILIZE BL SAT/SUN...BUT WITH FNT
CLOSEBY WL NEED TO CARRY A MENTION OF THUNDER THRU SUN. FWC/FAN TEMPS
IN LINE AND WL ACCEPT. PRS GRAD WL REMAIN WEAK THRU SUN AND BL WINDS
ARE NOT HI...SO THINK WE CAN KEEP CWF FORECAST BLO SCA CRIT THRU PD.
CCF
CHS APT 72/84/72/85 6545
CHS CITY 75/81/75/82
INLND CTYS 71/84/70/84
SAV APT 72/85/72/86 6545
S COAST /CHS-NBC/
.TONIGHT...SHOWERS AND THUNDERSTORMS LIKELY. LOW 70 TO 75. LIGHT WIND.
CHANCE OF RAIN 60 PERCENT.
.SATURDAY...MOSTLY CLOUDY WITH A 50 PCT CHANCE SHOWERS AND
THUNDERSTORMS. HIGH 80 TO 85. EAST WIND 10 TO 15 MPH.
.SATURDAY NIGHT...MOSTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS OR
THUNDERSTORMS. LOW 70 TO 75.
.SUNDAY...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH 80 TO 85.
CWF
.TONIGHT...VARIABLE WIND 10 KT BECOMING NE 15 KT LATE. SEAS 3 FT.
SCATTERED SHOWERS AND TSTMS WITH VSBY BELOW 1 NM.
.SAT...E WIND 15 KT. SEAS 4 FT. SCATTERED SHOWERS AND TSTMS WITH VSBY
BELOW 1 NM.
.SAT NIGHT AND SUN...SE WIND 15 KT. SEAS 4 FT. SCATTERED SHOWERS AND
TSTMS.
TJRIn the hours before
Local storm report, Jun 27, 7:30 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
730 PM EDT FRI JUN 27 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM CRESENT GA WIND DAMAGE
06/27/97 MCINTOSH TREES DOWNED, COUNTY
DISPATCH REPORT.
DISPATCH REPORT.
MJRLocal storm report, Jun 27, 7:33 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
730 PM EDT FRI JUN 27 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM CRESENT GA WIND DAMAGE
06/27/97 MCINTOSH TREES DOWNED, COUNTY
DISPATCH REPORT.
DISPATCH REPORT.
MJR
^The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:44 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.